Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 135, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2003, 3:49 PM EDT for Clark County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2003, 3:49 PM EDT (19:49 UTC)
- Expired
- May 9, 2003, 4:25 PM EDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Clark County, IN
The radar
The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS53 KLMK 091949 SVRLMK INC019-092025- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 349 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 425 PM EDT * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BORDEN...OR ABOUT 21 MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILSON AROUND 355 PM EDT MEMPHIS...BENNETTSVILLE...HENRYVILLE...SPEED AROUND 405 PM EDT CHARLESTOWN...OTISCO...MARYSVILLE AROUND 415 PM EDT LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:50 PM EDT, 59 minutes earlier.
Area forecast discussion, May 9, 2:50 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT FRI MAY 9 2003 .SHORT TERM... THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE THROUGH THE EVENING. THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF THE FORECAST AREA. MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE STORMS. THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE INTO A DRIER AND MORE STABLE NORTHWEST FLOW. MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES ON SUNDAY. .EXTENDED NOTES... GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN, WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED. THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY. LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT GIVEN TIME OF YEAR KEPT CHC TS IN FCST. .LMK...NONE. XXV/XVI
Hazardous weather outlook, May 9, 12:30 PM EDT, 3 hours 19 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE, ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT SEVERE WEATHER EVENT FOR THE AREA. A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS, AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM CLUSTER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT. SMALLCOMB
In the hours before
Local storm report, May 9, 3:25 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
325 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CHAMBERSBURG IN 1.75 INCH HAIL
05/09/03 ORANGE REPORTED BY PUBLIC RELAYED
FROM CENTRAL DISPATCH.
0323 PM ROSEBUD IN .75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY TRAINED
SPOTTER.
RESLocal storm report, May 9, 3:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
331 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CHAMBERSBURG IN 1.75 INCH HAIL
05/09/03 ORANGE REPORTED BY PUBLIC RELAYED
FROM CENTRAL DISPATCH.
0323 PM ROSEBUD IN .75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY TRAINED
SPOTTER.
RESLocal storm report, May 9, 3:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
332 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CHAMBERSBURG IN 1.75 INCH HAIL
05/09/03 ORANGE REPORTED BY PUBLIC RELAYED
FROM CENTRAL DISPATCH.
0323 PM ROSEBUD IN .75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY TRAINED
SPOTTER.
0330 PM NEW PEKIN IN .75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY TRAINED
SPOTTER.
RESLocal storm report, May 9, 3:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
335 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM IRELAND IN .75 INCH HAIL
05/09/03 DUBOIS REPORTED BY TRAINED
SPOTTER.
RESLocal storm report, May 9, 3:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM IRELAND IN .75 INCH HAIL
05/09/03 DUBOIS REPORTED BY TRAINED
SPOTTER.
0344 PM JASPER IN 1.00 INCH HAIL
05/09/03 DUBOIS REPORTED BY HAM RADIO
OPERATOR.
RESLocal storm report, May 9, 3:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
348 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM IRELAND IN .75 INCH HAIL
05/09/03 DUBOIS REPORTED BY TRAINED
SPOTTER.
0344 PM JASPER IN 1.00 INCH HAIL
05/09/03 DUBOIS REPORTED BY HAM RADIO
OPERATOR.
0349 PM JASPER IN 1.50 INCH HAIL
05/09/03 DUBOIS REPORTED BY TRAINED
SPOTTER.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:02 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 43 min |
| May 8, 8:31 PM EDT | Tornado Warning | LMK | Perry | 29 min |
| May 9, 2:12 PM EDT | Severe Thunderstorm Warning | LMK | Orange | 18 min |
| May 9, 2:35 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| May 9, 2:59 PM EDT | Severe Thunderstorm Warning | LMK | Orange | 21 min |
| May 9, 3:13 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 32 min |
| May 9, 3:25 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 50 min |
| May 9, 4:05 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Orange | 60 min |
| May 9, 4:15 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 30 min |
| May 9, 4:54 PM EDT | Tornado Warning | LMK | Crawford, Harrison | 51 min |
| May 9, 5:22 PM EDT | Flash Flood Warning | LMK | Crawford, Harrison, Orange, Washington | 113 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.